Advertisement

Regular and Chaotic Dynamics

, Volume 23, Issue 6, pp 654–664 | Cite as

Moser’s Quadratic, Symplectic Map

  • Arnd BäckerEmail author
  • James D. Meiss
Article

Abstract

In 1994, Jürgen Moser generalized Hénon’s area-preserving quadratic map to obtain a normal form for the family of four-dimensional, quadratic, symplectic maps. This map has at most four isolated fixed points. We show that the bounded dynamics of Moser’s six parameter family is organized by a codimension-three bifurcation, which we call a quadfurcation, that can create all four fixed points from none.

The bounded dynamics is typically associated with Cantor families of invariant tori around fixed points that are doubly elliptic. For Moser’s map there can be two such fixed points: this structure is not what one would expect from dynamics near the cross product of a pair of uncoupled Hénon maps, where there is at most one doubly elliptic point. We visualize the dynamics by escape time plots on 2d planes through the phase space and by 3d slices through the tori.

Keywords

Hénon map symplectic maps saddle-center bifurcation Krein bifurcation invariant tori 

MSC2010 numbers

37J40 70H08 34C28 37C05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Supplementary material

11819_2018_6525_MOESM1_ESM.mp4 (4.4 mb)
Fig. 4: 3D phase space slice for Moser’s quadratic symplectic map: quadfurcation 2EE + 2EH
11819_2018_6525_MOESM2_ESM.mp4 (5.3 mb)
Fig. 6: 3D phase space slice for Moser’s quadratic symplectic map: quadfurcation EE + HH + 2EH

References

  1. 1.
    Moser, J., On Quadratic Symplectic Mappings, Math. Z., 1994, vol. 216, no. 3, pp. 417–430.MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Hénon, M., A Two-Dimensional Mapping with a Strange Attractor, Commun. Math. Phys., 1976, vol. 50, no. 1, pp. 69–77.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bäcker, A. and Meiss, J. D., Elliptic Bubbles in Moser’s 4D Quadratic Map: The Quadfurcation, arXiv:1807.06074 (2018).Google Scholar
  4. 4.
    Wisdom, J. and Holman, M., Symplectic Maps for the N-Body Problem, Astron. J., 1991, vol. 102, no. 4, pp. 1528–1538.CrossRefGoogle Scholar
  5. 5.
    Murray, N. and Holman, M., The Role of Chaotic Resonances in the Solar System, Nature, 2001, vol. 410, no. 6830, pp. 773–779.CrossRefGoogle Scholar
  6. 6.
    Cincotta, P.M., Arnold Diffusion: An Overview through Dynamical Astronomy, New Astron. Rev., 2002, vol. 46, no. 1, pp. 13–39.CrossRefGoogle Scholar
  7. 7.
    Contopoulos, G. and Harsoula, M., 3D Chaotic Diffusion in Barred Spiral Galaxies, Mon. Not. R. Astron. Soc., 2013, vol. 436, no. 2, pp. 1201–1214.CrossRefGoogle Scholar
  8. 8.
    Páez, R. I. and Efthymiopoulos, Ch., Trojan Resonant Dynamics, Stability, and Chaotic Diffusion, for Parameters Relevant to Exoplanetary Systems, Celest. Mech. Dyn. Astr., 2015, vol. 121, no. 2, pp. 139–170.zbMATHGoogle Scholar
  9. 9.
    Daquin, J., Rosengren, A. J., Alessi, E.M., Deleflie, F., Valsecchi, G.B., and Rossi, A., The Dynamical Structure of the MEO Region: Long-Term Stability, Chaos, and Transport, Celest. Mech. Dyn. Astr., 2016, vol. 124, no. 4, pp. 335–366.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Warnock, R. L. and Ruth, R. D., Long-Term Bounds on Nonlinear Hamiltonian Motion, Physica D, 1992, vol. 56, nos. 2–3, pp. 188–215.MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dumas, H. S. and Laskar, J., Global Dynamics and Long-Time Stability in Hamiltonian Systems via Numerical Frequency Analysis, Phys. Rev. Lett., 1993, vol. 70, no. 20, pp. 2975–2979.CrossRefGoogle Scholar
  12. 12.
    Robin, D., Steier, C., Laskar, J., and Nadolski, L., Global Dynamics of the Advanced Light Source Revealed through Experimental Frequency Map Analysis, Phys. Rev. Lett., 2000, vol. 85, no. 3, pp. 558–561.CrossRefGoogle Scholar
  13. 13.
    Papaphilippou, Y., Detecting Chaos in Particle Accelerators through the Frequency Map Analysis Method, Chaos, 2014, vol. 24, no. 2, 024412, 29 pp.Google Scholar
  14. 14.
    Howard, J.E., Lichtenberg, A. J., Lieberman,M.A., and Cohen, R.H., Four-DimensionalMapping Model for Two-Frequency Electron Cyclotron Resonance Heating, Physica D, 1986, vol. 20, nos. 2–3, pp. 259–284.Google Scholar
  15. 15.
    Gaspard, P. and Rice, S.A., Hamiltonian Mapping Models of Molecular Fragmentation, J. Phys. Chem., 1989, vol. 93, no. 19, pp. 6947–6957.CrossRefGoogle Scholar
  16. 16.
    Gillilan, R.E. and Ezra, G. S., Transport and Turnstiles in Multidimensional Hamiltonian Mappings for Unimolecular Fragmentation: Application to van der Waals Predissociation, J. Chem. Phys., 1991, vol. 94, no. 4, pp. 2648–2668.CrossRefGoogle Scholar
  17. 17.
    Geometric Structures of Phase Space in Multidimensional Chaos: Applications to Chemical Reaction Dynamics in Complex Systems: In 2 Vols., M.Toda, T.Komatsuzaki, T.Konishi, R. S. Berry, S.A.Rice (Eds.), Adv. Chem. Phys., vol. 130, Hoboken,N.J.: Wiley, 2005.Google Scholar
  18. 18.
    Gekle, S., Main, J., Bartsch, Th., and Uzer, T., Extracting Multidimensional Phase Space Topology from Periodic Orbits, Phys. Rev. Lett., 2006, vol. 97, no. 10, 104101, 4 pp.Google Scholar
  19. 19.
    Waalkens, H., Schubert, R., and Wiggins, S., Wigner’s Dynamical Transition State Theory in Phase Space: Classical and Quantum, Nonlinearity, 2008, vol. 21, no. 1, R1–R118.Google Scholar
  20. 20.
    Manikandan, P. and Keshavamurthy, S., Dynamical Traps Lead to the Slowing Down of Intramolecular Vibrational Energy Flow, Proc. Natl. Acad. Sci. USA, 2014, vol. 111, no. 40, pp. 14354–14359.CrossRefGoogle Scholar
  21. 21.
    Hénon, M., Numerical Study of Quadratic Area-Preserving Mappings, Quart. Appl. Math., 1969, vol. 27, pp. 291–312.MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Devaney, R. and Nitecki, Z., Shift Automorphisms in the Hénon Mapping, Commun. Math. Phys., 1979, vol. 67, pp. 137–146.CrossRefzbMATHGoogle Scholar
  23. 23.
    Broucke, R., Stability of Periodic Orbits in the Elliptic, Restricted Three-Body Problem, AIAA J., 1969, vol. 7, no. 6, pp. 1003–1009.zbMATHGoogle Scholar
  24. 24.
    Howard, J.E. and MacKay, R. S., Linear Stability of Symplectic Maps, J. Math. Phys., 1987, vol. 28, no. 5, pp. 1036–1051.MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Broer, H.W. and Sevryuk, M.B., KAM Theory: Quasi-Periodicity in Dynamical Systems, in Handbook of Dynamical Systems: Vol. 3, H.W. Broer, B.Hasselblatt, F.Takens (Eds.), Amsterdam: Elsevier, 2010, pp. 249–344.Google Scholar
  26. 26.
    Moser, J., On Invariant Curves of Area-Preserving Mappings of an Annulus, Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II, 1962, vol. 1962, pp. 1–20.MathSciNetzbMATHGoogle Scholar
  27. 27.
    Delshams, A. and Gutiérrez, P., Estimates on Invariant Tori near an Elliptic Equilibrium Point of a Hamiltonian System, J. Differential Equations, 1996, vol. 131, no. 2, pp. 277–303.MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Eliasson, L. H., Fayad, B., and Krikorian, R., KAM-Tori near an Analytic Elliptic Fixed Point, Regul. Chaotic Dyn., 2013, vol. 18, no. 6, pp. 801–831.MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Arnold, V. I., On the Nonstability of Dynamical Systems with Many Degrees of Freedom, Soviet Math. Dokl., 1964, vol. 5, no. 3, pp. 581–585; see also: Dokl. Akad. Nauk SSSR, 1964, vol. 156, no. 1, pp. 9–12.Google Scholar
  30. 30.
    Lochak, P., Arnold Diffusion: A Compendium of Remarks and Questions, in Hamiltonian Systems with Three or More Degrees of Freedom (S’Agaró, 1995), C. Simó (Ed.), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 533, Dordrecht: Kluwer, 1999, pp. 168–183.Google Scholar
  31. 31.
    Delshams, A. and Huguet, G., A Geometric Mechanism of Diffusion: Rigorous Verification in a priori Unstable Hamiltonian Systems, J. Differential Equations, 2011, vol. 250, no. 5, pp. 2601–2623.MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Dumas, H. S., The KAM Story: A Friendly Introduction to the Content, History, and Significance of Classical Kolmogorov–Arnold–Moser Theory, Hackensack,N.J.: World Sci., 2014.CrossRefzbMATHGoogle Scholar
  33. 33.
    Richter, M., Lange, S., Bäcker, A., and Ketzmerick, R., Visualization and Comparison of Classical Structures and Quantum States of Four-Dimensional Maps, Phys. Rev. E, 2014, vol. 89, no. 2, 022902, 12 pp.Google Scholar
  34. 34.
    Lange, S., Richter, M., Onken, F., Bäcker, A., and Ketzmerick, R., Global Structure of Regular Tori in a Generic 4D Symplectic Map, Chaos, 2014, vol. 24, no. 2, 024409, 11 pp.Google Scholar
  35. 35.
    Onken, F., Lange, S., Ketzmerick, R., and Bäcker, A., Bifurcations of Families of 1D-Tori in 4D Symplectic Maps, Chaos, 2016, vol. 26, no. 6, 063124, 13 pp.Google Scholar
  36. 36.
    Firmbach, M., Lange, S., Ketzmerick, R., and Bäcker, A., Three-Dimensional Billiards: Visualization of Regular Structures and Trapping of Chaotic Trajectories, Phys. Rev. E, 2018, vol. 98, no. 2, 022214, 18 pp.Google Scholar
  37. 37.
    Izrailev, F.M. and Chirikov, B.V., Some Numerical Experiments with a Nonlinear Mapping: Stochastic Component, in Proc. Colloques Internationaux du CNRS (Toulouse, 1973), No. 229, pp. 409–428.Google Scholar
  38. 38.
    Kook, H.-T. and Meiss, J. D., Diffusion in Symplectic Maps, Phys. Rev. A (3), 1990, vol. 41, no. 8, pp. 4143–4150.MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Froeschle, C., On the Number of Isolating Integrals in Systems with Three Degrees of Freedom, Astrophys. Space Sci., 1971, vol. 14, no. 1, pp. 110–117.CrossRefGoogle Scholar
  40. 40.
    Suris, Yu. B., Integrable Mappings of the Standard Type, Funct. Anal. Appl., 1989, vol. 23, no. 1, pp. 74–76; see also: Funktsional. Anal. i Prilozhen., 1989, vol. 3, no. 1, pp. 84–85.MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    McLachlan, R. I., Integrable Four-Dimensional Symplectic Maps of Standard Type, Phys. Lett. A, 1993, vol. 177, no. 3, pp. 211–214.MathSciNetCrossRefGoogle Scholar
  42. 42.
    Bountis, T., Segur, H., and Vivaldi, F., Integrable Hamiltonian Systems and the Painlevé Property, Phys. Rev. A (3), 1982, vol. 25, no. 3, pp. 1257–1264.MathSciNetCrossRefGoogle Scholar
  43. 43.
    Ramachandran, P. and Varoquaux, G., Mayavi: 3D Visualization of Scientific Data, Comput. Sci. Eng., 2011, vol. 13, no. 2, pp. 40–51.CrossRefGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2018

Authors and Affiliations

  1. 1.Technische Universität Dresden, Institut für Theoretische Physik and Center for DynamicsDresdenGermany
  2. 2.Max-Planck-Institut für Physik komplexer SystemeDresdenGermany
  3. 3.Department of Applied MathematicsUniversity of ColoradoBoulderUSA

Personalised recommendations